Fatal penicillin reaction in rheumatic heart disease patients may be due to sudden cardiac death

The researchers believe that there are also modifiable environmental conditions that may contribute to increased risk in vulnerable patients.

Penicillins are a subclass of antibiotics called beta-lactam antibiotics.

In patients with rheumatic heart disease, death immediately after administration penicillin G benzathine intramuscular are probably cardiovascular.

In the most-at-risk population, the risk of administering penicillin Intramuscular benzathine G outweighed the benefits, the researchers reported.

Secondary antibiotic prophylaxis with penicillin Regular intramuscular benzathine G (BPG) is the cornerstone of treatment for rheumatic heart disease. However, there is mounting evidence that patients with rheumatic heart disease who have severe valvular heart disease with or without reduced ventricular function may die of cardiovascular damage after BPG injections.

“This advisory addresses these concerns and aims to: raise awareness, provide risk stratification, and provide risk reduction strategies,” the study published in the Journal of the American Cancer Society reads. Heart.

Where, based on available evidence and expert opinion, patients were divided into low- and high-risk groups, in addition to symptoms and severity of underlying heart disease.

“High-risk patients include those with severe mitral stenosis, aortic stenosis, and aortic regurgitation; those whose left ventricular systolic dysfunction has decreased; and those without symptoms,” they said during the study.

For these patients, “we believe that the risk of adverse reaction to GBP, particularly cardiovascular compromise, may outweigh its theoretical benefit. For high-risk patients, we have recently recommended that oral prophylaxis be strongly considered. “, they reported.

Additionally, the researchers advocate a multifaceted strategy for vasovagal risk reduction in all patients with rheumatic heart disease receiving GBP, as well as recommend current guidelines, to all low-risk patients with no history of BPG allergy. penicillin or anaphylaxis, they should continue to be prescribed BPG for secondary antibiotic prophylaxis.

We are issuing this advisory in the hopes of saving lives and preventing events that could have devastating effects on patient and physician confidence in BPG.

Source consulted here.

source link

Comments are closed.